How much time passes before a player is no longer reaping the
benefits of steroids?
It can be months. Even after the drugs are out of his system, he
can feel the effects and reap the benefits. If a player stopped
two to three weeks before spring training, the benefits still
could last well into the season.
How much time must pass before steroids become undetectable by
That is totally a function of the steroid. It can vary from a few
weeks to a matter of months, depending on what the steroids are
and how they are taken. The delivery system is very important
with regard to detection. The injected, oil-based Deca-Durabolin,
the granddaddy of them all, can stay in the system for as long as
nine months. The water-soluble types can be detectable for many
weeks. For the oral types, the spectrum is quite broad, from
weeks to months. Skin patches and creams are available now, and
their detectability is much shorter in duration.
March 15, 2004
There's been a lot of talk about fluctuations in certain players'
weights. Is significant weight loss directly related to the
cessation of steroid use?
That's a real possibility, but if someone loses 20 pounds, is it
a cessation of steroid use, a cessation of creatine use or a
change in workout regimen or diet? There are so many factors
contributing to weight change that to assume someone has lost X
amount of weight due to a cessation of steroid use is a dangerous
After a steroid user has lost a significant amount of weight, is
he still reaping the benefits of the steroid?
If he continues to work out, yes. Depending on the steroid, he
could still be getting the muscle-building effects of it for
Besides weight loss, what happens to the body when an athlete
suddenly stops after regular usage?
If he goes cold turkey, even if he continues to work out, there
could be negative effects. He'll continue to reap the physical
benefits, but he may experience a withdrawal syndrome, depending
on dose, duration of use and if he is taking other drugs to
diminish the side effects. In the first week or two he may
experience joint pains, headaches, flulike symptoms. After that,
the effects are more psychiatric: irritability, restlessness,
mood swings and depression.
"To assume someone has lost weight due to a cessation of
steroid use is a dangerous leap."